Doctor's Responses Archive

Viewer Question:

What are the effects of antibiotics on birth control pills?

Doctor's Response:

There are two ways that antibiotics potentially can reduce the action of birth control pills. Birth control pills contain estrogens. Some antibiotics, e.g., rifampin, griseofulvin, cause the enzymes in the liver to increase the break-down of estrogens and thereby can decrease the levels of estrogens in the body and the effectiveness of the pills. This can result in unwanted pregnancy. Therefore, individuals taking birth control pills should use a second method of birth control when taking these antibiotics or other drugs that can increase the break-down of estrogens.

The other way that antibiotics could interfere with the effectiveness of birth control pills is by reducing the re-circulation of estrogens within the body. Estrogens, e.g., ethinyl estradiol, in birth control pills are broken-down by conversion in the liver to other chemicals which are then secreted into the intestines in the bile that is produced by the liver. Bacteria in the intestine are able to convert these chemicals back into the active estrogen which is then reabsorbed into the body.. This re-circulation is called entero-hepatic cycling. Theoretically, antibiotics can kill the bacteria that convert the inactive chemicals to the active estrogen, and, therefore, may interfere with the effectiveness of birth control pills. Unwanted pregnancies could occur. Although it has not been proven that unwanted pregnancies can occur by this means, drug manufacturers caution that antibiotics could decrease the effectiveness of birth control pills. Since it is better to be safe than sorry, individuals taking birth control pills are advised to use a second reliable method of birth control when taking antibiotics.

Thank you for your question.


Last Editorial Review: 5/11/2001